Hail, Jackson
- When
- June 2, 4:32 PM CST
- Where
- Jackson County, 2.56 mi WSW of Pray
- Measured
- 1.75 in hail
- Property damage
- $105,000
- Crop damage
- $4,000
- Reported by
- Public
- Coordinates
- 44.360, -90.550
Up to golf ball sized hail fell near Pray.
Severe storms rolled across western Wisconsin during the late afternoon and evening of June 2nd. 5 inches in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Severe storms rolled across western Wisconsin during the late afternoon and evening of June 2nd. Some of these storms produced very large hail ranging in size from 1 inch up to 2.5 inches in diameter. One of the hardest hit areas by the hail was Holmen (La Crosse County) where it was estimated that between 4,000 and 5,000 homes would need new roofs. Up to golf ball sized hail also fell near Pray (Jackson County) and near Dodge (Buffalo County). The storms also produced damaging winds with trees blown down across parts of Jackson, Monroe, Vernon, Adams and Juneau Counties. In Tomah (Monroe County), the roof canopy was blown off a grandstand at the county fairgrounds. The metal siding was ripped off a grain mill southeast of Ontario (Vernon County). More than 6,600 customers in the La Crosse area (La Crosse County) were without power after the storms moved through.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 2, 1:39 PM CST, 2 hours 53 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 239 PM CDT Tue Jun 2 2020 .SHORT TERM...(This evening through Tonight) Issued at 239 PM CDT Tue Jun 2 2020 Strong warming aloft is capping the atmosphere off nicely...and meso models are suggesting a later kick-off time for storms as a result - more so 7 pm across SE MN. This looks reasonable. Highest severe risk still looks through midnight. Very steep mid level lapse rates (700-500 mb around 8 C/km) with FAT CAPE profiles (SBCAPES in excess 3500 J/kg) make very large hail likely - even with a relatively high freezing level and dry sub cloud layer. That said, that dry layer will enhance downdrafts and the potential for damaging wind gusts. With wind shear not very impressive (deeper, stronger removed to the north in the cooler air), storms could be more pulsy in nature at the onset - but quickly become severe (within 20-30 min of development). Storms could become more organized as the evening wears on, but also move east of the local area. .LONG TERM...(Wednesday through Tuesday) Issued at 239 PM CDT Tue Jun 2 2020 Surface ridge builds into the Upper Midwest Wednesday. Subsidence underneath surface ridge will provide slightly cooler temperatures and dry weather across the forecast area. Next concern is Thursday afternoon into Friday morning...The 02.12z are in decent agreement tracking a surface front across the forecast area. The deterministic 02.12z models suggest enough 20 to 30 knots of 0-3km shear...however the higher instability axis (2000-2500 j/kg) will be over the southern forecast area and lesser instability (<500 j/kg) over the northern half where the higher/deeper shear. Combined with the timing of the surface front late Thursday evening/night...organized severe threat appears to be low at this time. Diminishing chances of showers/storms are expected Friday...as surface ridge builds north to south across the region. Main forecast concerns Friday night through Tuesday are on and off small chances of showers/storms mainly Sunday into Tuesday. The GFS/ECMWF/GEM 02.12z are in good agreement digging upper level trough over the eastern Great Lakes Region and amplifying ridge across the central United States through the period. As upper level ridge builds east over the western Great Lakes Region...southerly flow aloft advects warmer air and moisture into the forecast area Sunday into Tuesday. Pieces of energy embedded in the southwesterly flow aloft over the Rocky Mountains will allow for on and off small chances of showers/storms Sunday into Tuesday. High temperatures are expected to warm well into the 80s by Monday and Tuesday...as both 02.12z GFS/ECMWF show 925mb temperatures warming to plus 20 to plus 25 degrees celsius by 00z Monday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1125 AM CDT Tue Jun 2 2020 Cigs: mostly mid level VFR deck expected to move in this evening, associated with a cool front/upper level shortwave. Some potential to dip into mvfr briefly with any storm - but model trends favoring keeping it VFR. Clouds look to clear later tonight with SKC/SCT then expected through Wed. Wx/Vsby: TSRA will roll across the region this evening - with latest meso models favoring a 00-05z time frame. Volatile atmosphere, so once they get started they will develop quickly and a few are likely to be severe (large hail, strong to damage winds the concerns). Locally heavy rain also possible...so some 1-2sm vsby reductions possible. Winds: west to southwest winds until frontal passage this evening, then becoming more northwest. Winds mostly around or below 10 kt. However, the stronger storms will be capable of stronger wind gusts upwards 30-40 kts (likely west/northwest in direction). && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Rieck LONG TERM...DTJ AVIATION...Rieck
Hazardous Weather Outlook National Weather Service La Crosse WI 1258 PM CDT Tue Jun 2 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-031000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 1258 PM CDT Tue Jun 2 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Storms will develop across southeast Minnesota early this evening, quickly becoming severe. The storms will spread east and south through the evening. Very large hail and damaging winds are the main threats. Locally heavy rain can also be expected and an isolated tornado cannot be ruled out. The severe risk will generally be confined between 7 pm and midnight with the storms gradually weakening and exiting the area by daybreak Wednesday. In addition, near record or record high temperatures in the low to mid 90s are expected this afternoon, resulting in maximum heat indices of 95 to 100 degrees. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional periodic chances for thunderstorms will occur Thursday afternoon into early next week. Severe storms appear unlikely at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck
Special Weather Statement National Weather Service La Crosse WI 514 PM CDT Tue Jun 2 2020 MNZ088-WIZ032-033-041-022300- Winona-Buffalo-Trempealeau-La Crosse- 514 PM CDT Tue Jun 2 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WINONA... SOUTHEASTERN BUFFALO...NORTHWESTERN LA CROSSE AND SOUTHWESTERN TREMPEALEAU COUNTIES... At 514 PM CDT, a strong thunderstorm was located near Winona, moving southeast at 20 mph. Wind gusts up to 50 mph and nickel size hail are possible with this storm. Locations impacted include... Winona, Trempealeau, Perrot State Park, Nodine, Marshland, Pickwick, Bluff Siding, I 90 Exit 266, Lock And Dam 6 and Council Bay. LAT...LON 4400 9171 4411 9164 4405 9128 4386 9141 TIME...MOT...LOC 2214Z 294DEG 18KT 4403 9159 Lee
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
518 PM CDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL WINONA 44.05N 91.66W
06/02/2020 M2.00 INCH WINONA MN EMERGENCY MNGR
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
520 PM CDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL WINONA 44.05N 91.66W
06/02/2020 M1.75 INCH WINONA MN AMATEUR RADIO
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
524 PM CDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL WINONA 44.05N 91.66W
06/02/2020 E1.75 INCH WINONA MN PUBLIC
RELAYED VIA PHONE.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
528 PM CDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL WINONA 44.05N 91.66W
06/02/2020 E1.00 INCH WINONA MN PUBLIC
RELAYED VIA SOCIAL MEDIA.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
529 PM CDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL WINONA 44.05N 91.66W
06/02/2020 E1.75 INCH WINONA MN PUBLIC
RELAYED VIA SOCIAL MEDIA.
&&The La Crosse radar (KARX), 79 km away, was scanning. The volume nearest the first event began at 22:32 UTC.
33 thunderstorm wind, 8 hail, 1 lightning. Local standard time, as filed.
Up to golf ball sized hail fell near Pray.
Quarter sized hail fell northwest of Trempealeau.
Trees were blown down in Whitehall.
Quarter sized hail fell in Trempealeau.
Half dollar sized hail fell near Trempealeau.
Several large trees were blown down in Merrillan.
Several large trees and branches were blown down in Taylor.
Hail up to 2.5 inches in diameter fell in New Amsterdam.
Several large trees were blown down in Hatfield.
Golf ball sized hail fell southwest of Dodge.
A large tree was uprooted and a large branch from another tree was blown down at a golf course north of Holmen.
Several trees were blown down in Blair.
Large tree branches were blown down in Neillsville.
Hail ranging in size from 1 inch upto 2.5 inches in diameter fell in Holmen. Most of the hail was golf ball sized or larger. Between 4,000 and 5,000 homes sustained roof damage from the hail.
Power lines were blown down along County Highway Z northeast of Monroe Center.
Numerous trees and power lines were blown down across mainly the northwest part of Monroe County.
An estimated 65 mph gust blew down trees and branches on the south side of Holmen. Wind blown hail also damaged siding, window screens, downspouts, and plants.
The automated weather observing equipment at the La Crosse airport measured a wind gust of 58 mph.
A private weather station measured a 59 mph wind gust in Onalaska.
Five large trees were blown down east of New Rome.
Two large tree branches were blown down across a road on the eastside of La Crosse, partially blocking one lane of traffic.
A home on the south side of La Crosse was damaged when a large tree was uprooted. Numerous other trees were blown down across the city.
A power line was blown down northwest of Tomah. Sparks from the downed line started a small fire that damaged a garage and burned less than an acre of grassland.
Quarter sized hail fell just west of West Salem.
A large tree and several branches were blown down northeast of Stoddard.
Trees were blown down in Norwalk. At least one tree landed on a house but only caused minimal damage. The shingles were blown off the roof of a restaurant.
Just southwest of Norwalk, a semi and trailer were picked up and pushed about 75 yards.
Two large pine trees were blown down in Coon Valley.
Strong thunderstorm winds damaged trees, roofs and siding just south of Tomah.
A roof canopy was blown off the top of a grandstand at the Monroe County Fairgrounds in Tomah. There was also lots of tree damage in the surrounding area.
Several trees and large branches were blown down in Friendship.
Trees were blown down in Wilton. At least one tree landed on a car, others fell on houses and the roof of a shed was destroyed by a tree that fell on it. Shingles were also blown off a garage.
Trees were blown down near Ontario.
Trees were blown down south of Wilton. The porch on a house was severely damaged and a small shed was destroyed by the downed trees.
The metal siding was ripped off the side of a grain mill southeast of Ontario.
The automated weather observing equipment at the Viroqua airport measured a 63 mph wind gust.
Shingles were blown off the roof of a church south of Kendall.
Lightning struck a garage just southwest of Sparta. The resulting fire destroyed the garage. The fire spread to a nearby house along a downed tree with the house suffering moderate fire and smoke damage.
Several large trees and branches were blown down in Elroy. Some of these branches landed on a truck.
An estimated 60 mph wind gust occurred east of White Creek that nearly bent a large oak tree to the ground.
Several large trees were blown down in Gays Mills.
A very large tree branch was blown down just south of Richland Center.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894074, 896780, 896786, 894075, 894081, 894078, 894079, 894083, 894077, 894085, 896787, 894088, 894089, 894092, 895749, 895756, 896789, 895746, 895750, 895751, 895752, 903895, 904082, 895744, 896234, 904067, 904071, 895760, 895761, 895762, 896232, 904070, 904068, 904072, 904069, 898141, 904085, 904080, 896236, 896238, and more.